Adefovir Dipivoxil-induced Fanconi's Syndrome and Osteomalacia Following Multiple Bone Fractures in a Patient with Chronic Hepatitis B

Takashi Makita, Hirotaka Kanzaki, Hideki Onishi, Ailee Ikeda, Akinobu Takaki, Nozomu Wada, Yasuto Takeuchi, Tetsuya Yasunaka, Fusao Ikeda, Hidenori Shiraha, Yuta Tanaka, Shigeki Nishihara, Kiminaka Murakawa, Yoshihisa Kitamura, Hiroyuki Okada, Toshiaki Sendo

Research output: Contribution to journalArticle

Abstract

We herein present the case of a 66-year-old Japanese man with Fanconi's syndrome. He had been receiving adefovir dipivoxil (ADV) for the treatment of entecavir (ETV)-resistant chronic hepatitis B (CHB) for four years in his 8-year treatment of hepatocellular carcinoma (HCC), but was referred to our hospital after increased levels of bone pain in his ribs, knees, and ankles. Renal dysfunction, hypophosphatemia, and increased levels of bone alkaline phosphatase were found by a hematology test after admission for treatment of HCC. Radiography and 99m Tc-labeled hydroxymethylene diphosphonate (HMDP) scintigraphy revealed multiple insufficiency fractures in the ribs, knees, ankles, and heels. After switching from ADV to tenofovir disoproxil fumarate (TDF) and treatment with calcitriol and sodium dihydrogenphosphate, the patient's serum phosphate levels slightly increased and renal dysfunction did not improve, but after six months his clinical symptoms disappeared. To detect and prevent adverse effects from ADV, physicians and pharmacists should carefully monitor renal function and serum phosphate levels in patients with hepatitis B virus (HBV) treated for a long time with ADV.

Original languageEnglish
Pages (from-to)641-645
Number of pages5
JournalYakugaku zasshi : Journal of the Pharmaceutical Society of Japan
Volume139
Issue number4
DOIs
Publication statusPublished - Jan 1 2019

Fingerprint

Fanconi Syndrome
Osteomalacia
Bone Fractures
Chronic Hepatitis B
Tenofovir
Ribs
Kidney
Ankle
Hepatocellular Carcinoma
Knee
Phosphates
Hypophosphatemia
Bone and Bones
Stress Fractures
Heel
Calcitriol
Hematology
Therapeutics
Serum
Pharmacists

Keywords

  • adefovir dipivoxil
  • Fanconi's syndrome
  • hepatitis B virus
  • hypophosphatemia
  • osteomalacia

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science

Cite this

Adefovir Dipivoxil-induced Fanconi's Syndrome and Osteomalacia Following Multiple Bone Fractures in a Patient with Chronic Hepatitis B. / Makita, Takashi; Kanzaki, Hirotaka; Onishi, Hideki; Ikeda, Ailee; Takaki, Akinobu; Wada, Nozomu; Takeuchi, Yasuto; Yasunaka, Tetsuya; Ikeda, Fusao; Shiraha, Hidenori; Tanaka, Yuta; Nishihara, Shigeki; Murakawa, Kiminaka; Kitamura, Yoshihisa; Okada, Hiroyuki; Sendo, Toshiaki.

In: Yakugaku zasshi : Journal of the Pharmaceutical Society of Japan, Vol. 139, No. 4, 01.01.2019, p. 641-645.

Research output: Contribution to journalArticle

@article{65c9348d63c54c7caf4533e3692a3004,
title = "Adefovir Dipivoxil-induced Fanconi's Syndrome and Osteomalacia Following Multiple Bone Fractures in a Patient with Chronic Hepatitis B",
abstract = "We herein present the case of a 66-year-old Japanese man with Fanconi's syndrome. He had been receiving adefovir dipivoxil (ADV) for the treatment of entecavir (ETV)-resistant chronic hepatitis B (CHB) for four years in his 8-year treatment of hepatocellular carcinoma (HCC), but was referred to our hospital after increased levels of bone pain in his ribs, knees, and ankles. Renal dysfunction, hypophosphatemia, and increased levels of bone alkaline phosphatase were found by a hematology test after admission for treatment of HCC. Radiography and 99m Tc-labeled hydroxymethylene diphosphonate (HMDP) scintigraphy revealed multiple insufficiency fractures in the ribs, knees, ankles, and heels. After switching from ADV to tenofovir disoproxil fumarate (TDF) and treatment with calcitriol and sodium dihydrogenphosphate, the patient's serum phosphate levels slightly increased and renal dysfunction did not improve, but after six months his clinical symptoms disappeared. To detect and prevent adverse effects from ADV, physicians and pharmacists should carefully monitor renal function and serum phosphate levels in patients with hepatitis B virus (HBV) treated for a long time with ADV.",
keywords = "adefovir dipivoxil, Fanconi's syndrome, hepatitis B virus, hypophosphatemia, osteomalacia",
author = "Takashi Makita and Hirotaka Kanzaki and Hideki Onishi and Ailee Ikeda and Akinobu Takaki and Nozomu Wada and Yasuto Takeuchi and Tetsuya Yasunaka and Fusao Ikeda and Hidenori Shiraha and Yuta Tanaka and Shigeki Nishihara and Kiminaka Murakawa and Yoshihisa Kitamura and Hiroyuki Okada and Toshiaki Sendo",
year = "2019",
month = "1",
day = "1",
doi = "10.1248/yakushi.18-00170",
language = "English",
volume = "139",
pages = "641--645",
journal = "Yakugaku Zasshi",
issn = "0031-6903",
publisher = "Pharmaceutical Society of Japan",
number = "4",

}

TY - JOUR

T1 - Adefovir Dipivoxil-induced Fanconi's Syndrome and Osteomalacia Following Multiple Bone Fractures in a Patient with Chronic Hepatitis B

AU - Makita, Takashi

AU - Kanzaki, Hirotaka

AU - Onishi, Hideki

AU - Ikeda, Ailee

AU - Takaki, Akinobu

AU - Wada, Nozomu

AU - Takeuchi, Yasuto

AU - Yasunaka, Tetsuya

AU - Ikeda, Fusao

AU - Shiraha, Hidenori

AU - Tanaka, Yuta

AU - Nishihara, Shigeki

AU - Murakawa, Kiminaka

AU - Kitamura, Yoshihisa

AU - Okada, Hiroyuki

AU - Sendo, Toshiaki

PY - 2019/1/1

Y1 - 2019/1/1

N2 - We herein present the case of a 66-year-old Japanese man with Fanconi's syndrome. He had been receiving adefovir dipivoxil (ADV) for the treatment of entecavir (ETV)-resistant chronic hepatitis B (CHB) for four years in his 8-year treatment of hepatocellular carcinoma (HCC), but was referred to our hospital after increased levels of bone pain in his ribs, knees, and ankles. Renal dysfunction, hypophosphatemia, and increased levels of bone alkaline phosphatase were found by a hematology test after admission for treatment of HCC. Radiography and 99m Tc-labeled hydroxymethylene diphosphonate (HMDP) scintigraphy revealed multiple insufficiency fractures in the ribs, knees, ankles, and heels. After switching from ADV to tenofovir disoproxil fumarate (TDF) and treatment with calcitriol and sodium dihydrogenphosphate, the patient's serum phosphate levels slightly increased and renal dysfunction did not improve, but after six months his clinical symptoms disappeared. To detect and prevent adverse effects from ADV, physicians and pharmacists should carefully monitor renal function and serum phosphate levels in patients with hepatitis B virus (HBV) treated for a long time with ADV.

AB - We herein present the case of a 66-year-old Japanese man with Fanconi's syndrome. He had been receiving adefovir dipivoxil (ADV) for the treatment of entecavir (ETV)-resistant chronic hepatitis B (CHB) for four years in his 8-year treatment of hepatocellular carcinoma (HCC), but was referred to our hospital after increased levels of bone pain in his ribs, knees, and ankles. Renal dysfunction, hypophosphatemia, and increased levels of bone alkaline phosphatase were found by a hematology test after admission for treatment of HCC. Radiography and 99m Tc-labeled hydroxymethylene diphosphonate (HMDP) scintigraphy revealed multiple insufficiency fractures in the ribs, knees, ankles, and heels. After switching from ADV to tenofovir disoproxil fumarate (TDF) and treatment with calcitriol and sodium dihydrogenphosphate, the patient's serum phosphate levels slightly increased and renal dysfunction did not improve, but after six months his clinical symptoms disappeared. To detect and prevent adverse effects from ADV, physicians and pharmacists should carefully monitor renal function and serum phosphate levels in patients with hepatitis B virus (HBV) treated for a long time with ADV.

KW - adefovir dipivoxil

KW - Fanconi's syndrome

KW - hepatitis B virus

KW - hypophosphatemia

KW - osteomalacia

UR - http://www.scopus.com/inward/record.url?scp=85063998909&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85063998909&partnerID=8YFLogxK

U2 - 10.1248/yakushi.18-00170

DO - 10.1248/yakushi.18-00170

M3 - Article

C2 - 30930400

AN - SCOPUS:85063998909

VL - 139

SP - 641

EP - 645

JO - Yakugaku Zasshi

JF - Yakugaku Zasshi

SN - 0031-6903

IS - 4

ER -